Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 7, 2018Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 7, 2018, 6:49 AM CDT for Covington County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 6:49 AM CDT (11:49 UTC)
Expired
Aug 7, 2018, 7:15 AM CDT
In force
26 min
Issued by
NWS Mobile, AL

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS84 KMOB 071149
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
649 AM CDT TUE AUG 7 2018
 
ALZ058-060-071215-
Covington AL-Crenshaw AL-
649 AM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND CENTRAL COVINGTON COUNTIES UNTIL 715 AM
CDT...

At 648 AM CDT, the strong thunderstorm was located 4 miles north of
Opp, moving west at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Opp, River Falls, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8616 3153 8620 3118 8619 3106 8658
      3139 8665 3157 8614 3154 8615
TIME...MOT...LOC 1148Z 075DEG 15KT 3134 8624 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:21 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 7, 6:21 AM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
621 AM CDT Tue Aug 7 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...A few showers early this morning will be followed
by coverage becoming scattered showers and storms late this
morning into the afternoon. The convection diminishes this evening
with dry conditions later tonight. MVFR conditions will accompany
the showers and storms, but otherwise VFR conditions are expected
to prevail during the period. Light and variable winds transition
to a light southerly flow today. /29

&&

.PREV DISCUSSION... /issued 401 AM CDT Tue Aug 7 2018/

NEAR TERM /Now Through Tuesday night/...Within an otherwise broad
upper ridge extending across the southern states, a shortwave trof
over the extreme northeast Gulf and central Florida panhandle
weakens gradually while moving slowly westward into the forecast
area. A surface ridge remains oriented along the northern Gulf coast
and promotes a light southerly flow over the forecast area.  The
shortwave trof moving into the area provides for a better convective
environment, but coverage of convection looks limited by a lack of
support at low levels (the weak southerly flow).  With daytime
heating, expect convective coverage to remain scattered and have
gone with good chance pops for most of the area.  May see some
strong storms today as well.  Another concern today is the potential
for high heat indices. Currently see heat index values climbing to
near 106 and contemplated issuing a Heat Advisory, but the higher
values are localized/spotty and have held off for now but may issue
later this morning depending on trends.  There is a moderate risk
of rip currents along area beaches through tonight. /29

SHORT TERM /Wednesday Through Thursday night/...Will open the
short term with a deep mid level ridge positioned from the Bahamas
to northern FL with the weaker portion of the ridge over the
Lower MS River Valley. Meanwhile, a positive tilt short-wave mid
level trof pivots southeast across the Plains Wednesday with the
axis of this trof moving over the Mid-South by late in the day
Thursday.

May be a slightly better potential of showers and storms
over the interior during the day Wednesday as mid level energy
slides east northeast atop the mid level ridge, focusing ascent
where deep layer moisture is highest as well. Lower chances south
where the ridge is strongest. By Thursday, the deep layer ridge
gets suppressed southward as eastern portions of the trof
gradually approaches from the northwest. A high level southwest
flow evolves more so on Thursday, containing a series of mid
level impulses which when interacting with deep layer moisture,
daytime heating => instability, a chance of storms remain in the
forecast.

Daytime heat indices Wednesday and Thursday range from 100 to 105
degrees. /10

LONG TERM /Friday Through Monday/...Heading into the first half
of the weekend, mid level ridge to the south and broad long wave
trof extending southward from the Great Lakes keeps a potentially
active westerly flow aloft in place over the central Gulf coast.
Showers and storms likely Friday and Saturday. Sunday and Monday,
forecasters continue to see some differences in the 07.00Z geo-
potential height fields between the operational GFS and ECMWF. The
GFS shows a slightly faster eastward progression and more bullish
deep trof moving east across the OH River Valley/Appalachians and
southeast Sunday and Monday. In the other camp, the ECMWF
maintains more deep layer ridging over the Gulf to the south of
its trof solution. Considering the model differences, will
maintain a mid range chance of daily showers/storms late in the
medium range. /10

MARINE...A light southerly flow is established today which
continues through Wednesday. A light to occasionally moderate
southwesterly flow follows for Thursday into Saturday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 7, 4:02 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
402 AM CDT Tue Aug 7 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-080915-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
402 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents along the beaches of
Alabama and the northwest Florida panhandle.

Heat index values around 105 are expected this afternoon, with
localized higher values possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values of 100 to 105 are expected Wednesday and
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-080915-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
402 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 7, 6:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
649 AM CDT TUE AUG 7 2018

ALZ058-060-071215-
Covington AL-Crenshaw AL-
649 AM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND CENTRAL COVINGTON COUNTIES UNTIL 715 AM
CDT...

At 648 AM CDT, the strong thunderstorm was located 4 miles north of
Opp, moving west at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Opp, River Falls, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8616 3153 8620 3118 8619 3106 8658
      3139 8665 3157 8614 3154 8615
TIME...MOT...LOC 1148Z 075DEG 15KT 3134 8624

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:05 PM CDTSpecial Weather StatementMOBButler25 min
Aug 6, 8:47 PM CDTAreal Flood AdvisoryMOBButler, Conecuh, Covington118 min
Aug 6, 8:48 PM CDTSpecial Weather StatementMOBConecuh42 min
Aug 6, 9:49 PM CDTAreal Flood AdvisoryMOBConecuh, Monroe116 min
Aug 7, 12:18 AM CDTSpecial Marine WarningMOB87 min
Aug 7, 7:08 AM CDTSpecial Weather StatementMOBCovington37 min
Aug 7, 7:28 AM CDTSpecial Marine WarningMOB92 min
Aug 7, 2:56 PM CDTSpecial Marine WarningMOB64 min
Aug 7, 5:02 PM CDTSpecial Weather StatementMOBClarke43 min
Aug 7, 5:41 PM CDTSpecial Weather StatementMOBClarke34 min
Aug 7, 6:02 PM CDTSpecial Weather StatementMOBWashington43 min
Aug 6, 7:03 PM CDTSevere Thunderstorm WarningMOBOkaloosa32 min
Aug 6, 7:44 PM CDTSpecial Weather StatementMOBSanta Rosa31 min
Aug 7, 5:05 PM CDTSpecial Weather StatementMOBStone40 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.